Advertisement

What side effects of salicylate require emergency care?

Dr. Elif E. Oker, MD
Medical Toxicology

Aspirin is the best known salicylate. Salicylates are also found in many other over the counter medications including anti-diarrheal medication and topical medications used to treat acne or muscle aches. Brand names include Ben-Gay, Pepto-Bismol, Oil of Wintergreen.

One side effect of aspirin that requires emergency care is an allergic reaction. People who are allergic to aspirin may experience a rash, hives and difficulty breathing.

Aspirin is also quite dangerous when taken in large amounts. Aspirin overdose requires immediate emergency care. Early on patients may report nausea, vomiting, sweating and ringing in the ears (tinnitus) while dizziness, confusion and rapid breathing and rapid heart rate occur later. Aspirin overdose can damage vital organs and, without treatment, result in death. 

Continue Learning about Analgesic

What are analgesics?
National Kidney FoundationNational Kidney Foundation
Analgesics are medicines that help to control pain and reduce fever; some types also decrease inflam...
More Answers
Should I let my doctor know I am taking analgesics?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If you are planning on taking analgesics, you should talk to your doctor. In fact, you should always...
More Answers
How should I take analgesics?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Because there are so many different types and combinations of analgesics, there are also many differ...
More Answers
What are the side effects of analgesics?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Analgesics can cause a variety of side effects. These side effects include allergic symptoms like h...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.